Wyoming, 2023Damaging Winds in Wyoming, July 3, 2023
July 3, 2023 · NWS CYS · 12 events in 5 counties and zones
Thunderstorms with strong outflow winds developed across Carbon County during the afternoon of the 3rd continuing northeast into east-central Wyoming through the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with strong outflow winds developed across Carbon County during the afternoon of the 3rd continuing northeast into east-central Wyoming through the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 4:26 PM MST, 15 minutes earlier.
Area forecast discussion, Jul 3, 4:26 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
526 PM MDT Mon Jul 3 2023
.SHORT TERM...(Rest of Today through Tuesday)
Issued at 237 PM MDT Mon Jul 3 2023
Key Impact Messages:
1) Thunderstorms beginning to develop and move into western Carbon
county. Strong to severe thunderstorms may impact parts of
northern Converse, Niobrara and northern Sioux and Dawes counties
this evening. Large and damaging winds will be main the hazards.
2) Another round of severe weather is expected across SE Wyoming
tomorrow afternoon. All modes of severe weather will be possible
in addition to heavy repeated rainfall.
Weather Overview: Surface analysis shows the cold front is snagged
up over the SD/NE/WY borders. South of this boundary temperatures
have climbed into the 90s across much of the Nebraska Panhandle
and into the 80s across much of eastern Wyoming. This boundary
will be the focus of tonights convection across northern Wyoming
and the north Nebraska Panhandle. Satellite shows much of the warm
sector devoid of clouds with only a few CU fields showing up close
to frontal boundary and over the higher terrain out across Albany
and Carbon counties. A few stronger updraft towers are beginning
to move into western Carbon county with a few lightning strikes
showing up. Isolated to scattered thunderstorms should continue
across Carbon county through the afternoon hours. The attention
will turn to more organized convective activity later this evening
where severe weather can be expected.
Discussion: Synoptic setup regarding the severe weather potential
across SE Wyoming and the Nebraska Panhandle on Tuesday remains on
track but will still depend on the arrival of the southward
moving frontal boundary and how far south it pushes or where the
frontal boundary becomes stalled out. The leeside trough remains
on track which will keep a consistent northeast to easterly flow
which will push dewpoints into the 50s across SE Wyoming and
approach the 60F mark for parts of the Nebraska Panhandle. HI-RES
and CAM models have been in agreement in the overall initiation
point and evolution of the convection tomorrow with most storms
firing over the higher terrain across southern Albany county and
moving east into Laramie county as pseudo discrete supercells
with a few storm clusters pushing into the Nebraska Panhandle. The
HRRR and NAM NEST has been consistent in showing a few weak UH
tracks across Laramie county tomorrow near Cheyenne. The Storm
Prediction Center continues to advertise for a Slight Risk across
much SE Wyoming tomorrow afternoon.
.LONG TERM...(Tuesday night through Monday)
Issued at 237 PM MDT Mon Jul 3 2023
Minimal changes to the long term forecast. Near daily chances for
showers and thunderstorms of various strength. Wednesday is forecast
to be very cool compared to normal, highs in the 60s to low 70s.
Temperatures could even potentially be cooler, but did not have the
confidence to decrease it too much more. Main instability stays
along or just east of the Laramie Range, so there is a chance, if
the skies can clear, for some showers and thunderstorms. Thursday a
shortwave passage, in conjunction with much stronger instability and
dewpoints in the 50s, creates a decent set up for strong to severe
thunderstorms. SPC is continuing to show a 15% chance for severe
thunderstorms across the High Plains.
After Thursday, southeast Wyoming and the Nebraska panhandle stays
on the northern end of an upper level ridge with a train of
shortwaves continually ejecting eastward across the area. With the
upper level ridge in place, temperatures rebound back closer to
normal: Highs in the 70s to 80s and lows in the 40s to 50s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM MDT Mon Jul 3 2023
Wyoming TAFS...An incoming weather disturbance will help produce
isolated high based thunderstorms early this evening at the
terminals, producing wind gusts up to 48 knots along with
visibilities of 5 miles or more, and ceilings near 5000 feet AGL.
Otherwise, expect ceilings near 10000 feet AGL overnight and Tuesday
morning. Thunderstorms will be in the vicinity at all terminals
after 20Z Tuesday with ceilings from 5000 to 8000 feet AGL, along
with wind gusts to 25 knots.
Nebraska TAFS...An incoming cold front will help produce isolated
thunderstorms overnight at Chadron, Alliance and Scottsbluff, with
ceilings from 10000 to 12000 feet AGL. In the wake of the cold
front Tuesday afternoon, expect ceilings to lower to 4500 to 6000
feet AGL with north winds gusting up to 25 knots.
&&
.FIRE WEATHER...
Issued at 213 PM MDT Mon Jul 3 2023
Some pockets of elevated fire concerns today will be possible
across Albany and Carbon counties. Gusty westerly winds and RH
values dropping to around 15% will be common before isolated
thunderstorms begin to move into the areas. Across the rest of the
region, minimal fire weather concerns can be expected. Chances for
wetting rains will be possible Tuesday and again on Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...AW
LONG TERM...LG
AVIATION...RUBIN
FIRE WEATHER...AW
Hazardous weather outlook, Jul 3, 4:12 AM MST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
512 AM MDT Mon Jul 3 2023
NEZ019>021-054-055-WYZ103>119-041115-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
512 AM MDT Mon Jul 3 2023
This hazardous weather outlook is for the southern Nebraska
panhandle...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very warm and dry conditions are expected for most of Monday
before thunderstorms move back into the area late this afternoon
and this evening. Brief heavy rain and gusty winds may accompany
these thunderstorms through late this evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Thunderstorm coverage will increase for Tuesday with scattered to
numerous thunderstorms expected through the evening hours of
Independence Day. There is a chance some of these thunderstorms
may become severe Tuesday afternoon and evening, especially along
the Interstate corridor.
.Spotter information statement...
Spotter activation will not be needed today.
NEZ002-003-095-096-WYZ101-102-041115-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
512 AM MDT Mon Jul 3 2023
This hazardous weather outlook is for the northern Nebraska
panhandle and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very warm and dry conditions are expected for most of Monday
before thunderstorms move back into the area late this afternoon
and this evening. Brief heavy rain and gusty winds may accompany
these thunderstorms through late this evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Thunderstorm coverage will increase for Tuesday with scattered thunderstorms
expected possible through the late evening hours of Independence
Day.
.Spotter information statement...
Spotter activation will not be needed today.
Thunderstorm Wind, Carbon
- When
- July 3, 4:41 PM MST
- Where
- Carbon County, 0.69 mi S of (Rwl)rawlins Airport
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.800, -107.200
Rawlins Airport ASOS station KRWL reported maximum wind gust.
Thunderstorm Wind, Carbon
- When
- July 3, 4:50 PM MST
- Where
- Carbon County, 3.7 mi NW of Muddy Gap
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.380, -107.520
Camp Creek RAWS mesonet station reported maximum wind gust.
Thunderstorm Wind, Platte
- When
- July 3, 5:42 PM MST
- Where
- Platte County, 2.92 mi SE of Ferguson Corner
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.930, -104.940
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust.
Thunderstorm Wind, Platte
- When
- July 3, 5:46 PM MST
- Where
- Platte County, 2.92 mi SE of Ferguson Corner
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.930, -104.940
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust.
Thunderstorm Wind, Converse
- When
- July 3, 6:06 PM MST
- Where
- Converse County, 1.47 mi SSE of Glenrock
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.840, -105.860
WYDOT mesonet station Deer Creek (KDRC) along Interstate 25 measured maximum wind gust.
Thunderstorm Wind, Converse
- When
- July 3, 6:15 PM MST
- Where
- Converse County, 4.57 mi W of Irvine
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.670, -105.400
CWOP mesonet station EW6313 south of Douglas reported maximum wind gust.
Thunderstorm Wind, Converse
- When
- July 3, 6:32 PM MST
- Where
- Converse County, 0.51 mi E of (Dgw)converse County Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.800, -105.380
Douglas Airport ASOS station KDGW measured maximum wind gust.
Thunderstorm Wind, Platte
- When
- July 3, 6:36 PM MST
- Where
- Platte County, 6.87 mi NW of (76v)glendo Thomas Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.600, -105.100
WYDOT mesonet station WY56 along Interstate 25 at the Platte Converse County line measured maximum wind gust.
Thunderstorm Wind, Converse
- When
- July 3, 7:10 PM MST
- Where
- Converse County, 1.47 mi SSE of Bill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.210, -105.260
Spotter estimated 50 to 60 mph wind gusts.
Thunderstorm Wind, Goshen
- When
- July 3, 7:10 PM MST
- Where
- Goshen County, 0.69 mi N of Torrington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.070, -104.180
Strong winds reported along the leading edge of the line of storms estimated around 60 mph.
Thunderstorm Wind, Niobrara
- When
- July 3, 7:14 PM MST
- Where
- Niobrara County, Lusk
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.760, -104.450
Emergency manager estimated winds of 70 to 80 mph across the town of Lusk. Cedar tree (80 feet tall) reported broken in half.
Thunderstorm Wind, Goshen
- When
- July 3, 7:23 PM MST
- Where
- Goshen County, 0.86 mi NE of (Tor)torrington Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.070, -104.140
Torrington Airport ASOS station (KTOR) measured maximum wind gust in the stratiform region of the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 3 to 8, 20235 deaths · 4 events
- Damaging Winds and High Wind in Wyoming, July 3 to 7, 20231 death · $210,000 · 83 kt wind · 13 events
- Hail in Iowa, July 3, 2023$560,000 · 1.75 in hail · 4 events
- Damaging Winds in Utah, July 3, 2023$36,000 · 78 kt wind · 46 events
- Hail and Damaging Winds in New York, July 3, 2023$75,000 · 1.5 in hail · 18 events
- Tornado and Damaging Winds in North Carolina, July 3, 2023$113,000 · EF0 · 9 events
- Damaging Winds in Virginia, July 3, 2023$70,000 · 52 kt wind · 15 events
- Tornado and Hail in South Dakota, July 3, 2023$93,000 · EF0 · 7 events
- Damaging Winds in Maryland, July 3, 2023$56,000 · 52 kt wind · 14 events
- Damaging Wind in New York, July 3, 2023$60,000 · 50 kt wind · 1 event
- Damaging Winds in Virginia, July 3, 2023$34,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 3, 20231 injured · $13,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101034, 1101035, 1101036, 1101037, 1101040, 1101041, 1101044, 1101047, 1101048, 1101051, 1101067, 1101071.